Amiodarone is powerful heart medication with many toxic side effects. It can cause severe damage to the optic nerve, which can result in vision loss or permanent blindness.
What is the problem?
Wyeth Pharmaceuticals is accused of promoting amiodarone as a first-line treatment for atrial fibrillation, a common irregular heart rhythm that affects millions of Americans, despite severe toxicity.
Amiodarone and Vision Loss
Amiodarone is directly toxic to the optic nerve. Around 2% of users develop vision loss and up to 5% develop “halo vision.” Some victims go permanently blind. Around 90% of patients develop corneal deposits, which do not usually lead to vision loss, but some users may see “halos” or colored rings around lights.
What is Optic Neuropathy?
Vision problems associated with amiodarone are often diagnosed as optic neuropathy or neuritis, which causes progressive degeneration over several months. The optic nerve becomes swollen and inflamed, which can damage nerve fibers and cause short-term or long-term vision loss.
Symptoms of Vision Problems
- Pain when you move the eye
- Decreased peripheral vision
- Blurry vision
- “Halo” or colored rings around lights
- Loss of vision in one or both eyes
- Changes in the way the pupil reacts to bright light
- Loss of color vision
- Optic disc swelling
Case Reports of Amiodarone and Optic Neuropathy
In May 2013, the American Journal of Medicine published a review of nearly 300 cases of amiodarone-induced optic neuropathy.
On average, patients took amiodarone for 9 months before developing vision loss. After discontinuing amiodarone, 58% had improvements in vision, 21% were unchanged, and 21% had further vision loss. Legal blindness in at least one eye occurred in 20% of patients.
FDA Warning: Amiodarone Toxicity
The FDA has asked Wyeth to curb “off-label” ads, but amiodarone remains the most commonly-prescribed anti-arrhythmic drug in the United States. The label has a “Black Box” warning about lung toxicity and other severe side effects, but it does not include warnings about blindness. A growing number of lawsuits have been filed by people who say they were not warned about side effects.